Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 148, NWS Midland/Odessa, TX

May 25, 20155 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2015, 6:43 AM CDT for 5 counties in Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2015, 6:43 AM CDT (11:43 UTC)
Expired
May 25, 2015, 7:30 AM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Borden County, TX, Howard County, TX, Martin County, TX, Mitchell County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 86 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:50 AM CDTHAIL 1Coahoma, TXQUARTER HAIL REPORTED AND 50 - 60 MPH WINDS BLEW A TRASH CAN DOWN THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3636 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WUUS54 KMAF 251143
SVRMAF
TXC033-227-317-335-415-251230-
/O.NEW.KMAF.SV.W.0148.150525T1143Z-150525T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 AM CDT MON MAY 25 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BORDEN COUNTY IN WEST TEXAS...
  HOWARD COUNTY IN WEST TEXAS...
  EAST CENTRAL MARTIN COUNTY IN WEST TEXAS...
  NORTHWESTERN MITCHELL COUNTY IN WEST TEXAS...
  SOUTHWESTERN SCURRY COUNTY IN WEST TEXAS...

* UNTIL 730 AM CDT

* AT 641 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BIG SPRING
  MCMAHON-WRINKLE AIRPARK...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GAIL...KNOTT...MIDWAY IN HOWARD COUNTY...FAIRVIEW IN MITCHELL
  COUNTY...MIDWAY...FAIRVIEW...SAND SPRINGS...COAHOMA...LUTHER...
  VEALMOOR...VINCENT...LAKE J B THOMAS...CUTHBERT AND IRA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3209 10135 3209 10142 3219 10175 3281 10150
      3254 10090
TIME...MOT...LOC 1144Z 212DEG 28KT 3228 10155

HAIL...1.00IN
WIND...60MPH

$$

STROBIN
2 follow-up statements
276 
WWUS54 KMAF 251153
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 AM CDT MON MAY 25 2015

TXC033-227-317-335-415-251230-
/O.CON.KMAF.SV.W.0148.000000T0000Z-150525T1230Z/
HOWARD TX-MARTIN TX-MITCHELL TX-SCURRY TX-BORDEN TX-
653 AM CDT MON MAY 25 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
BORDEN...SOUTHWESTERN SCURRY...NORTHWESTERN MITCHELL...EAST CENTRAL
MARTIN AND HOWARD COUNTIES UNTIL 730 AM CDT...

AT 630 AM CDT...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL 
IN BIG SPRING.  AT 650 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM KNOTT TO 6 MILES SOUTHEAST OF SAND 
SPRINGS...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
GAIL...KNOTT...MIDWAY IN HOWARD COUNTY...MIDWAY...FAIRVIEW IN
MITCHELL COUNTY...FAIRVIEW...SAND SPRINGS...COAHOMA...LUTHER...
VEALMOOR...VINCENT...CUTHBERT...LAKE J B THOMAS AND IRA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3209 10135 3209 10142 3219 10175 3281 10150
      3254 10090
TIME...MOT...LOC 1152Z 212DEG 28KT 3240 10166 3222 10130

HAIL...1.00IN
WIND...<50MPH

$$
941 
WWUS54 KMAF 251217
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
717 AM CDT MON MAY 25 2015

TXC033-227-317-335-415-251230-
/O.CON.KMAF.SV.W.0148.000000T0000Z-150525T1230Z/
HOWARD TX-MARTIN TX-MITCHELL TX-SCURRY TX-BORDEN TX-
717 AM CDT MON MAY 25 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
BORDEN...SOUTHWESTERN SCURRY...NORTHWESTERN MITCHELL...EAST CENTRAL
MARTIN AND HOWARD COUNTIES UNTIL 730 AM CDT...

AT 714 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM VEALMOOR TO 8 MILES NORTHEAST OF COAHOMA...AND MOVING
NORTHEAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL.

SOURCE...DOPPLER RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
GAIL...VINCENT...CUTHBERT...LAKE J B THOMAS AND IRA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3209 10135 3209 10142 3219 10175 3281 10150
      3254 10090
TIME...MOT...LOC 1216Z 212DEG 28KT 3256 10154 3238 10118

HAIL...1.75 IN
WIND...<50MPH

$$

STROBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:41 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 25, 4:41 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 AM CDT Mon May 25 2015

.DISCUSSION...As of 4:30 AM CDT Monday...Complicated forecast for
this morning into the early aftn. Water vapor imagery is indc a
potent shortwave in Northern Chihuahua rounding the base of the
trough in the southern Rockies. IR imagery is indc a baroclinic
leaf structure with rapidly cooling cloud tops in Southwest TX.
Convection has developed in the Plains north and east of the Davis
Mtns and in the Western and Southern Permian Basin. While
initially having a hard time getting going has now started to
intensify. Even though there is decent low level CIN...latest
Mesoscale Analysis is indc good MLCAPE and very steep mid level
lapse rates of 8C/KM. KMAF VAD Profile is indc a 40+ kt low level
southerly jet as well. The HRRR has been very consistent in
developing strong convection and moving it into the Permian Basin
and the Low Rolling Plains this morning. The HRRR is indc very
impressive rain rates along with training cells. SPC has the
Permian Basin and Low Rolling Plains in a slight risk with the
main severe threat large hail. This will continue to be monitored
thru the morning hours.

After passage of the shortwave low amplitude ridging will move
over the Southern Plains. This will bring dry weather tonight
thru Tuesday night. With H85 temps increasing along with downslope
low level winds temps should reach into the 90s across the Plains
with 80s in the mtns.

Yet another mid/upper low...currently near 28/143...will open into
a trough and will move in the subtropical jet to near northern
Baja by Wed morning. This will turn the mid/upper flow to
southwest and will allow low level moisture to stream into the CWA
from the Gulf of Mexico. Impulses moving in the flow aloft...
combined with the low level moist flow out of the Gulf of Mexico
will bring at least a chance of convection across most of the CWA
from Wednesday right thru next weekend as our wet pattern
continues.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 84  59  90  63  /  30   0   0  10
BIG SPRING TX              86  63  91  68  /  40  10   0  10
CARLSBAD NM                86  53  91  57  /  10   0   0  10
DRYDEN TX                  93  63  93  71  /  20  10  10  10
FORT STOCKTON TX           87  60  93  66  /  20   0   0  10
GUADALUPE PASS TX          76  57  82  60  /   0   0   0   0
HOBBS NM                   82  55  88  60  /  10  10   0  10
MARFA TX                   78  43  85  52  /  10   0   0   0
MIDLAND INTL AIRPORT TX    86  59  92  66  /  30  10   0  10
ODESSA TX                  86  61  92  66  /  30  10   0  10
WINK TX                    87  57  95  65  /  20   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

84/33

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 25, 3:38 AM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 AM CDT MON MAY 25 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
338 AM CDT MON MAY 25 2015 /238 AM MDT MON MAY 25 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS THE PERMIAN BASIN
AND LOWER TRANS PECOS...MAINLY DURING THE MORNING AND EARLY
AFTERNOON. SOME OF THESE STORMS MAY BECOME STRONG TO
SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...WHICH COULD RESULT
IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY NIGHT
THROUGH NEXT WEEKEND FOR MUCH OF THE AREA...WITH THE BEST CHANCES
THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 25, 12:59 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1259 AM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND GST     3 E SNYDER              32.71N 100.86W
05/19/2015  M64.00 MPH       SCURRY             TX   NWS EMPLOYEE

            THE SNYDER MESONET REPORTED 3 SEVERE GUSTS FROM 225 AM TO
            235 AM. SPC FORECASTER REPORTED MAJOR ROOF DAMAGE AT A
            MOTEL IN SNYDER.

&&

MARK.STROBIN
Special weather statement, May 25, 5:03 AM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 AM CDT MON MAY 25 2015

TXZ045-050-051-060-061-251045-
ECTOR-GAINES-MARTIN-WINKLER-ANDREWS-
503 AM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING ANDREWS...NORTHEASTERN WINKLER...NORTHWESTERN ECTOR...SOUTH
CENTRAL GAINES AND WEST CENTRAL MARTIN COUNTIES UNTIL 545 AM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 17 MILES
SOUTH OF FRANKEL CITY AT 503 AM CDT...MOVING NORTHEAST AT 30 MPH.

LAT...LON 3258 10269 3235 10215 3189 10284 3199 10306
TIME...MOT...LOC 1003Z 217DEG 27KT 3214 10274
Special weather statement, May 25, 5:28 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 AM CDT MON MAY 25 2015

TXZ051-061>063-069-251115-
ECTOR-GLASSCOCK-MARTIN-MIDLAND-UPTON-
528 AM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL ECTOR...MIDLAND...NORTH CENTRAL UPTON...
NORTHWESTERN GLASSCOCK AND SOUTH CENTRAL MARTIN COUNTIES UNTIL 615 AM
CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 9 MILES
SOUTHEAST OF WARFIELD AT 528 AM CDT...MOVING NORTHEAST AT 30 MPH.

LAT...LON 3223 10200 3204 10167 3165 10209 3182 10230
TIME...MOT...LOC 1028Z 219DEG 28KT 3183 10212
Special weather statement, May 25, 5:50 AM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 AM CDT MON MAY 25 2015

TXZ045-050-251145-
GAINES-ANDREWS-
550 AM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL ANDREWS AND SOUTH CENTRAL GAINES COUNTIES UNTIL 645 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF FRANKEL CITY AT
550 AM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3258 10276 3251 10229 3211 10273 3219 10292
TIME...MOT...LOC 1050Z 207DEG 19KT 3223 10278
Local storm report, May 25, 6:16 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 AM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 AM     HAIL             MIDLAND                 32.00N 102.08W
05/25/2015  E1.00 INCH       MIDLAND            TX   TRAINED SPOTTER

            AT INTERSECTION OF INTERSTATE 20 AND LAMESA

&&

JP

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:03 AM CDTSpecial Weather StatementMAFAndrews42 min
May 25, 5:28 AM CDTSpecial Weather StatementMAFMidland47 min
May 25, 5:48 AM CDTAreal Flood AdvisoryMAFAndrews, Dawson, Ector, Gaines, Martin, Midland3 hr
May 25, 5:50 AM CDTSpecial Weather StatementMAFAndrews55 min
May 25, 6:00 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin45 min
May 25, 6:22 AM CDTSevere Thunderstorm WarningMAFDawson, Howard, Martin, Midland38 min
May 25, 6:32 AM CDTSevere Thunderstorm WarningMAFAndrews, Gaines58 min
May 25, 6:53 AM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry3 hr
May 25, 7:03 AM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Gaines, Howard, Martin57 min
May 25, 7:22 AM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton53 min
May 25, 7:28 AM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry62 min
May 25, 7:40 AM CDTAreal Flood AdvisoryMAFDawson, Martin3 hr
May 25, 7:54 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Glasscock, Martin, Midland51 min
May 25, 8:06 AM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton54 min
May 25, 8:07 AM CDTAreal Flood AdvisoryMAFGlasscock, Martin, Midland3 hr
May 25, 8:08 AM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry67 min
May 25, 8:25 AM CDTFlash Flood WarningMAFMartin, Midland3 hr
May 25, 8:27 AM CDTFlash Flood WarningMAFBorden, Dawson, Howard, Mitchell, Scurry3 hr
May 25, 8:53 AM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton37 min
May 25, 8:56 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell, Reagan64 min
May 25, 9:13 AM CDTSevere Thunderstorm WarningMAFMitchell, Scurry40 min
May 25, 9:27 AM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.